A medical team formulates and closely monitors the total parenteral nutrition, or TPN, given to ensure adequate nourishment to patients with nonfunctioning gastrointestinal tracts. In other words, those who cannot or should not eat or drink by mouth are often given TPN to maintain their nutritional status. TPN bypasses the gastrointestinal tract by infusing nutrients directly into the bloodstream via an intravenous line. One side effect of TPN is elevated blood glucose levels, also called hyperglycemia.
Video of the Day
Hyperglycemia and Symptoms
According to the American Diabetes Association, hyperglycemia occurs when blood glucose is greater than 130 mg/dL before meals or greater than 180 mg/dL after meals. The symptoms of hyperglycemia include frequent urination, increased thirst and hunger, fatigue, blurred vision, weight loss and of course elevated levels of plasma glucose. If hyperglycemia remains uncontrolled, long-term complications can develop, such as cardiovascular disease, kidney disease and eye damage.
Hyperglycemia in TPN Infusion
Hyperglycemia during TPN infusion can have many causes. Blood glucose levels may be elevated if TPN contains too much carbohydrate in the form of dextrose or sugar. Hyperglycemia can occur when the infusion rate of the TPN is too high. In both cases, the body receives more glucose during a given time period than it can process properly. Two other possible reasons for hyperglycemia include infection and medications. Blood glucose levels rise as a side effect of the infection process and of medications such as steroids.
Treatment for Hyperglycemia
To resolve hyperglycemia with TPN, three possible modifications are generally considered. The first is to reduce the amount of carbohydrate in the solution. Or, to maintain adequate calories, your doctor may increase the amount of protein or fat. Second, your doctor may slow down the TPN infusion rate so less glucose enters your bloodstream at a time. The last modification is to add insulin into the TPN or give it subcutaneously. The medical team will monitor blood glucose levels closely throughout the day to ensure that any modifications made are properly treating the hyperglycemia.
Hypoglycemia in TPN Infusion
Hypoglycemia, or low blood glucose, can also occur with TPN but is less frequent. Your medical team should monitor blood glucose closely and ensure that excessive insulin is not given. Do not discontinue TPN infusion abruptly, since a lack of dextrose also causes hypoglycemia.
When to Visit a Physician
If you are receiving TPN as an outpatient, you should visit your physician on a regular schedule. Be sure to notify your physician immediately if experiencing uncontrolled hyperglycemia, increased urination, vomiting, abdominal pain, difficulty breathing, fever, chills, or pain and redness at the IV site.